Fidaxomicin & C Difficile

9 comments

Fidaxomicin (trade name Dificid) is a new type of antibiotic. It is taken orally and has a low impact on the bloodstream. It kills the target bacteria and has been shown to kill Clostridium difficile without attacking the many healthy bacteria found in the normal, healthy intestine. This in turn lessens the chance of further C Diff attacks.

Fidaxomicin has been developed by Optimer Pharmaceuticals. It works by inhibiting the bacterial enzyme RNA polymerase. This results in the death of Clostridium difficile.

Dificid and Dificlr
These are 2 of the trade names under which Fidaxomicin is marketed around the world. Studies looking at the effectiveness of the drug proliferated in 2012 and links to these can be found at our c-diff.net companion site. Fidaxomicin (Dificid, Dificlr)

For more technical information and the background to Fidaxomicin (Dificid) check Wikipedia



What are the symptoms
How do I know I have it
How is it treated?
Is there a suggested C Diff diet
What is the 90% cured 'fecal transplant' therapy?
• What is C Diff?
The C Diff Smell - Key Facts for You

Understanding Your C Diff Infection
What is C Diff Your Symptoms: A Guide How is it diagnosed?
How does it make you ill?Colitis - The colon corroder
What are C Difficile toxins?What is Clostridium Difficile?
Is it a bacteriaC Diff Test - Your Guide

How do you catch it
What is the Contagious Period? | Is There an Incubation Period
Is it contagious? | Is it Contagious Through Airborne Transmission?
How is it Transmitted? | How can it be prevented?

C Difficile Treatment
What about recurring infections? What is the 'fecal transplant' therapy?
C Diff Drugs VancocinFlagyl TreatmentFidaxomicin (Dificid)
C Diff TreatmentC Diff Diet

Article written by Dave Roberts.
Sign up here for our free c difficile news email

Leave a Comment

{ 9 comments… read them below or add one }

Susan August 5, 2014 at 9:57 pm

My mom is starting her 3rd course of treatment for C-Diff, a GI doc she saw told her to clean everything with Clorox including her hands! I know spores are not easily killed, but Clorox on skin?? He also told her that she should avoid other people, dining out or shopping. He made it sound like she has an aura of C-Diff surrounding her. The poor woman is going stir crazy being stuck in the house. Any help would be appreciated

Reply

admin August 20, 2014 at 11:02 am

Unless the Clorox packaging suggests not being used on the skin then it should be fine to use it. Public contact does make her an infection risk while the infection is active but that is mainly going to be via the hands or with rest room use. Hand hygiene and timing toilet trips to occur while at at home should help. I’m not sure that the extreme isolation he suggests is normal advice. Some studies suggest that c diff colonization and active infection is very low in families so it should not be a huge risk out in the general population

Dave Roberts
cdifficile.org

Reply

mary July 14, 2013 at 7:01 pm

If a person has a second attack of C Diff after using Fidaxomicin: is there a chance it will be effective if used a second time?

It was used for the first time in May because Flagyl and Vancocin were no longer an option; now within eight weeks after using Fidaxomicin the first time, it appears C Diff might be back.

Reply

admin July 16, 2013 at 11:05 am

Dificid is thought to be better at stopping repeat infections. There are other possibilities re the latest illness. It might be a new infection from a different source, they will need to test. Dificid failure might also suggest that the patient might benefit from a fecal transplant

Dave Roberts
cdifficile.org

Reply

kris February 27, 2012 at 2:02 pm

dificid did not work for me – now going on xifaxin-will anything work

Reply

MK Lathey February 5, 2012 at 1:52 am

I have had IBS for about 20 years. I self treated for about 10-12 years and been treated by MD since. We tried everything with only little help. Two years ago I was diagnosed with C-diff (no known cause) and it took 8 months to cure. I still had my IBS symptoms. Then 1 year ago I was diagnosed again with c-diff (this time after antibiotics). After 6 costly months of Vancomycin I was clear, but I still had my IBS symptoms which seemed to worsen. I tried to withstand the discomfort, but called the GI doc again. He ordered at ct (my 3rd in less than a year). All CTs showed signs of chronic colitis, but a colonoscopy showed not. I recently went for a 2nd opininion and had another colonoscopy, which tested positive for c-diff again, yet my colon lining showed no signs of it or colitis. What is going on? I am in very bad pain and cannot leave the house much due to my uncontrolable diarhea – I have many accidents. I am due to start a new antibiotic – Xifaxan 550. Will this help?
Also, I have not had an appetite and eat very little, yet I have gained a bit of weight. I have been through stress lately – my son was injured in an accident 4/2007. After he came home from the hospital, I cared for him (in between many hospital stays that I stayed with him) until his death 3/2011. He was never diagnosed with c-diff – hes lost part of his colon and had a ileostomy. Any input you have is appreciated as I am tired of being sick and tired!!!

Reply

admin February 8, 2012 at 7:02 am

The drug you have been prescribed is a common IBS drug. You may need to ask about Dificid as this seems to cut the re-occurence of C Diff.

Dave
cdifficile.org

Reply

Janet November 13, 2011 at 11:36 am

Hello,My Dad has C.Diff.He is 82yrs.He has been in the hospital and is home again.Dr’s have had him on antibiotics,but,to no avail.C.Diff.slows down and flares up again! What food can he eat with-out getting sick? I will be thank-full for what ever info you can
give me.God Bless

Reply

admin November 16, 2011 at 3:46 am

This from the http://www.uptodate.com/contents/patient-information-antibiotic-associated-diarrhea-clostridium-difficile site may help

Diet — There is no particular food or group of foods that is best for a person with diarrhea. However, adequate nutrition is important during an episode of acute diarrhea. For patients without an appetite, it is acceptable to consume only liquids for a short period of time. Boiled starches and cereals (eg, potatoes, noodles, rice, wheat, and oats) with salt are recommended for people with watery diarrhea; crackers, bananas, soup, and boiled vegetables may also be eaten.

A temporary type of lactose intolerance is common following diarrheal illness; this may last for several weeks to months. Thus, temporary avoidance of lactose-containing foods (eg, ice cream, milk and milk products) may be helpful.

Reply

Previous post:

Next post: